Alert archive / Michigan / Gale Warnings in 2015

Gale Warning 14, NWS Detroit, MI

April 9, 2015

NWS Detroit, MI issued this gale warning at Apr 9, 2015, 3:54 PM EDT. It took effect at Apr 10, 2015, 6:00 AM EDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2015, 3:54 PM EDT (19:54 UTC)
In effect from
Apr 10, 2015, 6:00 AM EDT
Expired
Apr 10, 2015, 8:00 PM EDT
In force
14 hr
Issued by
NWS Detroit, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Apr 9, 3:54 PM EDT, 0 minutes earlier.

Area forecast discussion, Apr 9, 3:54 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
354 PM EDT THU APR 9 2015

.SHORT TERM...THIS AFTERNOON AND TONIGHT

THE SURFACE WARM FRONT JUST SOUTH OF THE MICHIGAN STATE BORDER HAS
BEEN SUPPRESSED FOR MOST OF THE DAY BY ELEVATED SHOWERS AND
THUNDERSTORMS. WITH ACTIVITY ALONG THE BOUNDARY NOW WANING, THERE IS
AN OPPORTUNITY FOR THE EXPECTED LATE-DAY NORTHWARD SURGE.
TEMPERATURES AND DEWPOINTS SOLIDLY IN THE 60S ARE AS CLOSE AS
TOLEDO/FORT WAYNE/GOSHEN. SOME BREAKS IN CLOUD COVER WILL OPEN THE
DOOR FOR MODEST SURFACE-BASED DESTABILIZATION 21-00Z. ENHANCED 925-
850MB THETA-E ADVECTION OVER EASTERN IL AND INDIANA WILL PROVIDE THE
FORCING DURING THIS PERIOD, WHICH STILL SUPPORTS A LOW-END SEVERE
THREAT GIVEN THE ROBUST AMBIENT WIND FIELD. FAVORABLY CURVED
HODOGRAPHS AND STEEPENING LAPSE RATES ALOFT AS THE CYCLONE
TRANSLATES ACROSS THE MISSISSIPPI VALLEY SUGGEST ORGANIZATION OF ANY
PARTICULARLY VIGOROUS UPDRAFTS REMAINS IN PLAY. HOWEVER, FORCING DUE
TO STRENGTHENING LLJ/ELEVATED THETA-E ADVECTION WILL BE MOST
FAVORABLE 00-03Z WHEN NOCTURNAL STABILIZATION WILL RENDER THE
BOUNDARY LAYER LARGELY INACCESSIBLE. THE EXTREMELY NARROW CORRIDOR
FOR EVEN MARGINAL SB DESTABILIZATION GREATLY REDUCES SEVERE CONCERNS
FOR SE MICHIGAN THIS EVENING. AFTER SUNSET THE PRIMARY TSTORM
THREATS WILL QUICKLY TRANSITION TO HEAVY RAIN, LIGHTNING, SMALL
HAIL. THE SAGINAW VALLEY AREA REPRESENTS A POTENTIAL CAVEAT IN THAT
STRONG LARGE SCALE FORCING MAY BE SUFFICIENT TO MAINTAIN PRE-
EXISTING CONVECTION SHOULD AN ORGANIZED CONVECTIVE BOUNDARY LAYER
EMERGE FROM THIS EVENING'S ACTIVITY INVOF CHICAGO, ESPECIALLY AS THE
LLJ CONTINUES TO RAMP UP AND PUSH INTO CENTRAL LOWER MI. IT
THEREFORE APPEARS THAT THE GREATEST THREAT FOR SEVERE MAY ACTUALLY
RESIDE OVER NORTHWEST AREAS ROUGHLY 03-06Z.

SOUTHERLY GRADIENT WILL RAMP UP LATE TONIGHT AS THE STRONG COLD
FRONT EVIDENT ON VISIBLE IMAGERY OVER WESTERN MO/SOUTHERN IA MARCHES
EAST. NOT TERRIBLY COMMON TO HAVE SUBSTANTIAL GUSTINESS WITHIN THE
NOCTURNAL WARM SECTOR, BUT IN THE ABSENCE OF THERMAL
DESTABILIZATION, TURBULENCE POTENTIAL APPEARS SUFFICIENT TO KEEP THE
NEAR-SURFACE LAYER MIXED JUST ENOUGH TO SUPPORT GUSTS OF 25-30 KTS
IN THE PRE-FRONTAL ENVIRONMENT AS TEMPERATURES RISE INTO THE LOW/MID
60S AFTER MIDNIGHT.

&&

.LONG TERM...FRIDAY THROUGH NEXT THURSDAY

THE MAIN ITEM RECEIVING ATTENTION IN THE LONG TERM IS THE
POSTFRONTAL WIND EVENT FOR FRIDAY.

AN INTERESTING SETUP IS BEING ADVERTISED FOR FRIDAY IN THE STEEP LOW
LEVEL LAPSE RATE ENVIRONMENT THAT WILL DEVELOP BEHIND THE SURFACE
COLD FRONT. SPECIFICALLY...COULD BE LOOKING AT CONVECTIVE
INSTABILITY WITHIN THE BACKDROP OF DEEP COLUMN DOWNGLIDE AND
SUBSIDENCE (SIMILAR TO COLD SEASON SQUALL TYPE SCENARIOS). DATA
SUGGESTS COLD AIR ADVECTION WITH 850MB TEMPERATURES FALLING FROM 13C
OVERNIGHT TO -2 C BY 15Z. COMPOUNDING MATTERS WILL BE RESIDUAL LOW
LEVEL THETA E CONTENT WHICH MAY RESULT IN SQUATTY...LEGITIMATE CAPE
VALUES BELOW THE CAPPING INVERSION BASE AT 5000 FT AGL. AS IT
STANDS...LOOKING AT RELATIVELY HIGH CONFIDENCE IN WIND ADVISORY
CONDITIONS OF SURFACE WINDGUSTS REACHING THE 45 TO 50 MPH RANGE.
THESE WINDS ARE EXPECTED TO DEVELOP IMMEDIATELY BEHIND THE COLD
FRONT AT AROUND 10Z..AND PERSISTING THROUGH MUCH OF THE DAYLIGHT
HOURS. GRADIENT BEGINS TO RELAX DURING THE AFTERNOON...BUT WILL KEEP
IT CLEAN AND CARRY IT UNTIL 6PM. WILL NEED TO WATCH FOR ORGANIZATION
TO SHOWER ACTIVITY WHICH COULD CONTRIBUTE TO WINDGUSTS PUSHING UP TO
THE 50 KNOT MARK. THE POTENTIAL EXISTS FOR AN UPGRADE TO A SHORT
FUSE HIGH WIND WARNING.

CONDITIONS WILL THEN DRY OUT FOR THE WEEKEND LEADING TO A WONDERFUL
STRETCH OF SPRING WEATHER. HIGHS ON SATURDAY ARE EXPECTED TO REACH
THE MID 50S...WITH TEMPERATURES REACHING THE LOW TO MID 60S ON
SUNDAY.

SLY FLOW SHOULD BOOST HIGHS INTO THE 60S SUNDAY AS THE SURFACE HIGH
SHIFTS EASTWARD. MOISTURE WILL INCREASE AS WELL WITH FORCING
ARRIVING SUN NIGHT IN THE FORM OF A QUICK-MOVING NEG TILTED WAVE AND
ATTENDANT COLD FRONT...CHC POPS FOR SUNDAY NIGHT ACCORDINGLY.
PATTERN REMAINS PROGRESSIVE WITH UPPER HEIGHT RISES AND SFC HIGH
PRESSURE OVER THE GREAT LAKES LEADING TO A DRY AND MILD START TO THE
WEEK.

&&

.MARINE...

LOW PRESSURE WILL DEEPEN AS IT LIFTS INTO THE GREAT LAKES. THIS WILL
FIRST LIFT A WARM FRONT UP THROUGH THE CENTRAL GREAT LAKES THIS
EVENING...PROVIDING A CHANCE FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE
MAIN THREAT BEING DAMAGING WIND GUSTS TO 50 KNOTS. A COLD FRONT WILL
THEN SWEEP ACROSS THE AREA FRIDAY MORNING. STRONG WESTERLY WINDS ARE
EXPECTED TO DEVELOP IN ITS WAKE...REACHING TO GALE CRITERIA OVER ALL
OF THE CENTRAL GREAT LAKES. GALE WARNINGS ARE NOW IN EFFECT. WINDS
WILL WEAKEN FRIDAY EVENING AND OVERNIGHT AS HIGH PRESSURE BUILDS IN
FROM THE WEST. MUCH QUIETER WEATHER IS THEN EXPECTED FOR THE WEEKEND
AS THE HIGH BUILDS OVER THE AREA.

&&

.AVIATION...ISSUED 101 PM EDT THU APR 9 2015

LULL IN ACTIVITY OVER SE MI AS OF 17Z WITH THE EXCEPTION OF LIGHT TO
BRIEFLY MOD SHOWERS WITH OCCL EMBEDDED LIGHTNING INVOF KMBS AND
KDTW. EPISODIC SHRA OR BRIEF TSTORM WILL BE POSSIBLE OVER THE NEXT
FEW HOURS BUT GENERALLY EXPECT QUIET CONDITIONS UNTIL LOW-LEVEL JET
RAMPS UP LATER THIS EVENING, PARTICULARLY 00Z-06Z PERIOD, WHICH WILL
INCLUDE LLJ-FORCED PREFRONTAL SHOWERS/TSTORMS IN ADDITION TO COLD
FROPA.

WIND SHEAR FORECAST IS PROBLEMATIC. 50KT SOUTHWESTERLY LLJ WILL
SPREAD INTO THE AREA AFTER 00Z. INITIALLY, CONFIDENCE IS RELATIVELY
HIGH IN WIND SHEAR. HOWEVER...INCREASE IN LLJ STRENGTH TO 60KTS OR
GREATER 03Z-09Z WILL BE ACCOMPANIED BY WIND GUST POTENTIAL AT THE
SFC...WHICH WOULD DIMINISH WIND SHEAR IN THE COLUMN. ULTIMATELY WILL
HAVE TO MONITOR POTENTIAL FOR SFC DECOUPLING IN ORDER TO GET A
HANDLE ON WIND SHEAR IN 3-9Z PD.

FOR DTW...BEST CHANCE OF TSTORMS TODAY 00-06Z...FOCUSED IN 00-03Z
PERIOD. SFC WINDS WILL VEER FROM SE TO S THIS EVENING...BECOMING
SWLY AFTER FROPA AROUND 10Z AND GUSTING TO 25-30KTS. WINDS WILL
FURTHER VEER TO WLY DURING THE DAY FRI...GUSTING TO 40 KTS OR HIGHER.

//DTW THRESHOLD PROBABILITIES...

* HIGH FOR CEILINGS AOB 5KFT.

* LOW THAT TSTORMS WILL IMPACT KDTW THIS AFTERNOON. MEDIUM 00Z-06Z.

* HIGH IN EXCEEDING CROSSWIND THRESHOLDS FROM 260-280 DEGREES
  FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY FROM 6 AM TO 6 PM EDT FRIDAY FOR MIZ047>049-053>055-
     060>063-068>070-075-076-082-083.

LAKE HURON...GALE WARNING FROM 6 AM TO 10 PM EDT FRIDAY FOR LHZ363-421-422-
     441>443-462>464.

     GALE WARNING FROM 10 AM FRIDAY TO 4 AM EDT SATURDAY FOR LHZ361-362.

LAKE ST CLAIR...GALE WARNING FROM 6 AM TO 10 PM EDT FRIDAY FOR LCZ460.

MICHIGAN WATERS OF LAKE ERIE...GALE WARNING FROM 6 AM TO 10 PM EDT FRIDAY FOR LEZ444.

&&

SHORT TERM...JVC
LONG TERM....CB/DT
MARINE.......CB
AVIATION.....JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 9, 4:37 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
437 AM EDT THU APR 9 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
437 AM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS THE PASSAGE OF A
WARM FRONT USHERS A WARM...MOIST...AND UNSTABLE ENVIRONMENT INTO
SOUTHEAST MICHIGAN. THERE IS A SLIGHT RISK FOR SEVERE WEATHER
WITH THESE STORMS...MAINLY BETWEEN 5 PM AND 1 AM. THE MAIN THREAT
FROM THESE STORMS WILL BE DAMAGING WIND GUSTS TO 60 MPH. VERY
HEAVY DOWNPOURS WILL ALSO BE POSSIBLE. STORMS WILL MOVE QUICKLY
FROM SOUTHWEST TO NORTHEAST AT 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY STRONG WINDS WILL DEVELOP EARLY FRIDAY AND CONTINUE THROUGH
THE AFTERNOON BEHIND THE PASSAGE OF A COLD FRONT. GUSTS ARE
EXPECTED TO REACH 40 TO 50 MPH...POSSIBLY HIGHER. A WIND ADVISORY
OR HIGH WIND WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
437 AM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS THE PASSAGE OF A
WARM FRONT USHERS A WARM...MOIST...AND UNSTABLE ENVIRONMENT.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH THESE STORMS...MAINLY
BETWEEN 5 PM AND 1 AM. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WIND GUSTS TO 50 KNOTS. STORMS WILL MOVE QUICKLY FROM
SOUTHWEST TO NORTHEAST AT 35 TO 45 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WATCH IS IN EFFECT FOR ALL MARINE AREAS ON FRIDAY. PLEASE
SEE THE LATEST MARINE WEATHER MESSAGE OR FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

HLO

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:00 PM EDTWind AdvisoryDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more23 hr
Apr 9, 6:38 PM EDTSpecial Weather StatementDTXLivingston, Washtenaw52 min
Apr 9, 6:50 PM EDTTornado WarningDTXLenawee40 min
Apr 9, 6:58 PM EDTTornado WarningDTXWashtenaw47 min
Apr 9, 7:50 PM EDTSevere Thunderstorm WarningDTXWashtenaw, Wayne38 min

Nearby

Gale Warnings in Michigan, 2015Every gale warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.